Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS Denver/Boulder, CO

July 1, 2001Logan County, Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 1, 2001, 6:36 PM MDT for Logan County, Phillips County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 1, 2001, 6:36 PM MDT (00:36 UTC)
Expired
Jul 1, 2001, 7:00 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, CO, Phillips County, CO

The radar

The Goodland radar (KGLD), 164 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 5:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
4272 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 020039
SVRDEN

COC075-095-020100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
636 PM MDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  WESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF FLEMING...OR ABOUT 23 MILES
  WEST OF HOLYOKE...MOVING SOUTH AT 15 MPH.  

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
FAIRFIELD...FLEMING...HAXTUN...HIGHLAND CENTER...PAOLI...ST
PETERSBURG AND WAGES.

AT 0630 PM...A SPOTTER IN FLEMING REPORTED HEAVY RAIN...PEA-SIZED 
HAIL AND WIND GUSTS UP TO 50 MPH.  WIND GUSTS UP TO 70 MPH WILL BE 
POSSIBLE AS THE STORM MOVES SOUTHWARD. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 4075 10290 4046 10291 4047 10231 4074 10236
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:15 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 1, 3:15 PM MDT, 3 hours 21 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
315 PM MDT SUN JUL 1 2001

THIS AFTN'S AMS ON THE PLAINS IS STRONGLY CAPPED BUT ALSO CONTAINS
ALOT OF INSTABILITY...IF IT COULD BE RELEASED.  SATELLITE PICTURES
INDICATE A WEAK SHORT WAVE OF THE DAY OVR THE SAN JUAN MTNS MOVG
GRADUALLY NEWD.  ACARS SNDGS AT 19Z SHOWED A VERY STRONG SUBSIDENCE
INVERSION ABOVE 500 MB.  HOWEVER...THIS INVERSION SHOULD WEAKEN OVER
THE NEXT FEW HOURS AS THE SHORT WAVES MOVES OVR THE N-CENTRAL MTNS
AND THEN OFF THE FOOTHILLS.  THERE IS ALSO AND APPARENT CONVERGENCE
BOUNDARY ALG THE SOUTH BANKS OF THE S PLATTE RIVER.  EACH OF THESE
FEATURES WILL NEED TO BE MONITORED THROUGH THE EVENING FOR
DEVELOPING CONVECTION.  WITH A LITTLE BIT OF UPPER SUPPORT BEING
OFFERED BY THE SHORT WAVE COMING OUT OF THE MTNS...CONVECTION THAT
DEVELOPS COULD CONT WELL INTO TONITE.  LAPS SOUNDINGS IN THE AKRON
AREA SHOW LCL LVLS ABV 14KFT AND WET BULB ZEROS NR 15KFT.  THESE
NUMBERS INDICATE THAT THE THREAT FOR HEAVY RAINS AND LARGE HAIL MAY
BE DIMINISHED.  ITS DIFFICULT TO TELL EXACTLY HOW STORMS ARE GOING
TO BEHAVE.  OVER THE PAST COUPLE DAYS...IT HAS ONLY BEEN A FEW
STORMS THAT COULD PRODUCE MARGINAL SVR WX.

FOR MON...SOME CLDS AT MID LVLS SHUD LINGER EARLY IN THE DAY FROM
TONITE'S PASSING SHORT WAVE.  AMS ACRS MOST OF AREA SHUD UNDERGO LTL
CHANGE AS THE UPR RIDGE REMAINS ANCHORED OVR THE SWRN U.S.  THE ONLY
AREAS THAT MAY SEE SOME CHANGE TMRW CUD BE IN THE NE CORNER IF
CONVECTION DVLPS OVR NEBRASKA AND PUSHES OUTFLOW INTO THE STATE.
THERE IS ONLY AN OUTSIDE CHANCE OF THIS...SO WL NOT MENTION IN YET.
LATER SHIFTS MAY NEED TO ADDRESS THIS IF SERN NEBRASKA SEES A LOT OF
RAIN TONIGHT.  THE REST OF MON SHUD BE ANOTHER RESET OF AFTN
CONVECTION DVLPG.  COVERAGE WL BE SOMEWHERE BETWEEN ISOLD AND SCT.

FOR THE REST OF THE WEEK...IT APPRS THAT THE SWRN U.S. IS GOING TO
EXPERIENCE ENOUGH HEATING TO INDUCE THIS YEAR'S MONSOON.  THE INFLUX
OF MSTR INTO THE STATE THRU THE REST OF THE WEEK SHOULD CONTINUE
AFTN AND EVENING THUNDERSTORMS.  THE SURGE OF COOLER AIR THAT HAD
BEEN EXPECTED ON WED NOW APPRS TO BE OF ONLY MINIMAL CONSEQUENCE.
THE AVN AND MRF MODELS HAVE 500 HGTS NR 600 DM ON WED AFTN.  WITH
THE UPR RIDGE BEING SO STRONG...FLOW ALOFT WILL BE WEAK...AND ANY
CANADIAN AIR WL BE DISPLACED WELL TO OUR NE.  TEMPS SHUD MODERATE
BACK INTO THE UPR 80S AND LOWER 90S BY THE END OF THE WEEK...BUT
WITH MONSOONAL MSTR INCRSG...SHOWER CHANCES WL BE CONTINUING.
ADDITIONAL RAINFALL WL PROBABLY BE WHAT WE NEED TO GET ANY REAL
COOLING FROM THE HEAT WAVE.                  6     KDRBY

DEN...NONE.

In the hours before

Special weather statement, Jul 1, 1:50 PM MDT, 4 hours 46 minutes before
COZ030>051-012000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT SUN JUL 01 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED EAST AND
SOUTH OF THE DENVER AREA ACROSS SOUTHERN DOUGLAS.....ELBERT...AND
CENTRAL PORTIONS OF ARAPAHOE AND ADAMS COUNTIES. THIS DEVELOPMENT IS
ASSOCIATED WITH A DENVER CYCLONE AND ALONG THE CONVERGENCE ZONE FROM
ELBERT TO BYERS. STORMS WILL DEVELOP ALONG THIS LINE AND EXPAND
EASTWARD THROUGH LATE AFTERNOON. ANOTHER BOUNDARY WILL BY SLIDING
SOUTHEAST OUT OF WYOMING WITH ADDITIONAL STORMS EXPECTED TO DEVELOP
ACROSS LARIMER...WELD AND MORGAN COUNTIES BY LATE AFTERNOON. IN
ADDITION...ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
EXPAND ACROSS THE MOUNTAINS...ESPECIALLY ACROSS SUMMIT...PARK...AND
SOUTHERN JEFFERSON COUNTIES.

STORMS OVER THE NORTHEAST PLAINS OF COLORADO MAY BECOME SEVERE WITH
HAIL IN EXCESS OF ONE INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND
EVEN AN ISOLATED TORNADO ALONG BOUNDARIES. THE MID LEVELS OF THE
ATMOSPHERE IS STILL RATHER STABLE...SO SEVERE STORMS WILL LIKELY
HOLD OFF UNTIL AFTER 4 PM.

THE SHEAR PROFILE IS LESS CONDUCIVE FOR SEVERE STORMS CLOSER TO THE
FOOTHILLS AND ALONG THE URBAN CORRIDOR...BUT SHEAR STRENGTHENS
ACROSS FAR NORTHEAST COLORADO WHERE THE SEVERE THREAT IS GREATER.

SPOTTER ACTIVATION MAY BE NEED TODAY...EAST OF DENVER AND THE I-25
CORRIDOR...BUT STILL COVERING MUCH OF THE PLAINS OF NORTHEAST
COLORADO.

SWE
Special weather statement, Jul 1, 3:45 PM MDT, 2 hours 51 minutes before
COZ030>051-012315-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT SUN JUL 01 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THE ATMOSPHERE OVER NORTHEAST COLORADO HAS BECOME QUITE
HOT AND UNSTABLE AS OF 330 PM...WITH TEMPERATURES READINGS WELL IN
THE UPPER 90S AT MANY LOCATIONS.  THE STRONG SOLAR HEATING COUPLED
WITH DEW POINT TEMPERATURES IN THE LOW TO MID 50S HAS SET THE STAGE
FOR THUNDERSTORM DEVELOPMENT WITHIN THE NEXT HOUR.  LATEST
SURFACE...AIRCRAFT AND SATELLITE OBSERVATIONS REVEALS THAT THE
ATMOSPHERE WAS MOST UNSTABLE EAST OF A LINE FROM PARKER IN NORTHEAST
DOUGLAS COUNTY...TO STRASBURG IN EASTERN ARAPAHOE COUNTY...TO BRUSH
IN EAST MORGAN COUNTY...TO PEETZ IN NORTHERN LOGAN COUNTY.  THIS
LINE MARKS AN AREA WHERE DRY STABLE AIR COMING OFF THE FOOTHILLS HAS
CONVERGED WITH HOT AND HUMID AIR FLOWING OUT OF KANSAS.  IT IS ALONG
AND EAST OF THIS LINE WHERE THUNDERSTORMS ARE MORE LIKELY TO PRODUCE
HAIL UP TO 1 1/2 INCH IN DIAMETER...DOWNBURSTS WINDS TO 60 MPH AND
LOCALLY INTENSE RAINFALL.  ISOLATED TORNADOES WILL BE ALSO POSSIBLE
IN THIS AREA.  UNLIKE YESTERDAY...ANY TORNADOES SPAWNED LATER THIS
AFTERNOON AND EVENING WOULD MORE LIKELY BE PRODUCED BY STRONGER
SUPERCELL THUNDERSTORMS.

WEATHER SPOTTERS AND LAW ENFORCEMENT AGENCIES ARE ASKED TO RELAY ALL
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
BOULDER.  THE SKYWARN SPOTTER NETWORK FOR NORTHEAST COLORADO HAS
BEEN ACTIVATED.

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:26 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln64 min
Jul 1, 6:50 PM MDTSevere Thunderstorm WarningBOUWashington40 min
Jul 1, 7:30 PM MDTSevere Thunderstorm WarningBOUWashington40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.